My whole body hurts. What's going on?
June 1, 2020 3:02 PM   Subscribe

I'm in a major depressive episode and have been taking Lorazepam for three months. I've stopped last week, replacing it with Tiapride a week ago. While I've been feeling slightly better in terms of depression, a lot of joints hurt, some quite badly. What should I do?

I'm also taking Zolpidem and Tianeptine.

The pain is diffuse all over the body and sharper in various places around the shoulder and upper arm, elbow, wrist, fingers, sidebody, along the spine, under the ribs on my side bely, hips, knees, ankles, somtetimes toes on both sides. The left also sometimes has wandering sharper pain including in my groin and along he inside of the leg.

I'm thinking it's one of four:

1. The meds, somehow. Possibly it will vanish after a while.
2. My posture. Due to depression/ meds/ confusion etc, I've been sitting a lot over the last months with bad posture in bed and playing merge magic. The pain started abruptly after I quit (and changed meds). I'm still sitting a lot though mostly reading metafilter and have no idea what else to do with myself (I'm on sick leave).
3. Arthritis or something longer-term and chronic.
4. I did an hour of somatic exercises the day before it started. It seemed almost pointlessly gentle.

I've tried taking Nurofen (no change) and doing gentle exercises. I've even taken a couple of short walks. Those previously helped (though I never had the experience of pain all over, it was always more localized).

Have you experienced this? Difficult right now to see a doc outside my psychiatrist and I'm in a country where psychiatry is in some ways still quite primitive, so docs here rarely if ever consider side effects, withdrawal effects, etc, and my psych is more worried about my state of mind than my body.

Any advice on how to get rid of the pain? Gentle and simple stuff really appreciated, since I grow dizzy easily and get confused.

Forgot to add that I also have had frequent tachycardia episodes before being diagnosed, in case that is relevant. Also, I've been menopausal for about 5 or 6 years and haven't had symptoms until this started (other than not having a period, that is, that's how I know).

Thanks so much.

Apologies for any typos.
posted by doggod to Health & Fitness (8 answers total) 1 user marked this as a favorite
 
Hi, I'm sorry to hear you're in so much pain. İ have similar chronic pain that is managed through diet, exercise, therapy, supportive relationships, and Cymbalta. One way İ find to help chronic pain is to listen to chronic pain meditation podcasts. There are many easily available if you search them up and find some that you like. These help to reduce my pain in the moment. Long term solutions are many-pieced puzzle. Good luck!
posted by erattacorrige at 3:52 PM on June 1


Some of this sounds like a vitamin D deficiency, which can also show up after menopause. I had a year of chronic muscle and bone aches (including the toes!) and saw multiple doctors/specialists before someone tested my vitamin levels. The doctor gave me a prescription dose of D to get my levels up and it helped within days. Now I take a lower, long-term daily dose and if I miss a day or two, I start feeling sharp pangs.
posted by cocoagirl at 4:35 PM on June 1 [1 favorite]


Low-hanging fruit: as long as there's no contraindications, take some potassium and magnesium (you can even start with sports drink for a day or two and then ramp up) for a few days and see if it changes the pain at all. If you're having trouble sleeping and/or Restless Legs, take some about an hour before bed (magnesium can make you poop, so give yourself time for that to come on before you get all comfy).

If you could get a routine bloodwork panel, that would be good. There's lots of minor issues that can cause body pain and may come on fairly suddenly in menopause, and if it isn't that then at least you've ruled it out.
posted by Lyn Never at 5:06 PM on June 1


You might want to check out this previous question.

Similar to cocoagirl, I had joint pain for years. Since I started taking vitamin D, it has addressed around 98% of the issues.

However, I know nothing about the medications that you posted about and suggest talking with your doctor about potential side-effects or withdrawal effects.
posted by seesom at 5:36 PM on June 1


Please speak with your doctor (or a triage nurse if one is available to you, or a pharmacist). You're experiencing considerable muscle pain after starting the drug so recently, and Nurofen hasn't helped -- that means a medical professional definitely needs to weigh in.

Don't abruptly stop your medication, but please do speak with an expert. Tiapride can upset a patient's electrolyte balance, leading to muscle/joint pain, but one of the rare possible side effects of Tiapride is rhabdomyolysis, which damages muscle; the condition can initially present as muscle pain and weakness, and is best addressed early. If it turns out that Tiapride is appropriate for you but you're having a rocky transition to it, perhaps your dosage can be changed or your overall regimen re-adjusted. Finding the right treatment is a process, and this kind of pain should not be a part of that process. Best wishes.
posted by Iris Gambol at 5:44 PM on June 1 [9 favorites]


Benzo withdrawal is both physically painful and medically dangerous and should not be done abruptly. I don't know who to tell you to talk to about this medically if the doctor who prescribed the benzos in the first place doesn't know this, but I am very concerned.
posted by poffin boffin at 7:06 PM on June 1 [7 favorites]


I'm a pharmacist and Iris Gambol's answer is exactly right. You should definitely call your doctor's office tomorrow. I'm in the USA and we don't have that drug here but it does look like rhabdomyolysis is a known side effect which would explain the overall pain. Definitely call the doctor's office tomorrow.
posted by selfmedicating at 8:24 PM on June 1 [2 favorites]


Thank you so much to everybody who answered. I have decided to go too hospital tomorrow after all (hospitals have opened in this country post-Covid) and will take my computer, so can show doc this post or at least the info about withdrawal. Will refer back to it also for other recs; hopefully they'll do a full blood panel, too.

Thank you erattacorrige, cocoagirl, Lyn Never, seesom, Iris Gambol, poffin boffin, and selfmedicating, and all the best to everybody out there whatever their state.
posted by doggod at 3:36 AM on June 2 [3 favorites]


« Older Netiquette - Is this term obsolete?   |   What kind of flooring do we have? Newer »

You are not logged in, either login or create an account to post comments